Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2004, 3:17 PM MDT for Pueblo County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 3:17 PM MDT (21:17 UTC)
- Expired
- Jul 16, 2004, 4:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Pueblo County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 162117 SVRPUB COC101-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 316 PM MDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 415 PM MDT * AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED JUST EAST OF PINON...AND WAS MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... PUEBLO AREA THROUGH 415 PM IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3851 10437 3849 10476 3804 10461 3817 10405 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:09 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 16, 2:09 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 209 PM MDT FRI JUL 16 2004 .SHORT TERM... (TODAY AND TONIGHT) MAIN FORECAST CONCERNS ARE HEAVY RAIN AND FLASH FLOOD POTENTIAL. NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONGOING OVER MAINLY THE MOUNTAINS...AND AS EXPECTED THEY ARE SLOW MOVING AND PRODUCING HEAVY RAIN. SO WITH PRECIPITABLE WATER VALUES OF OVER AN INCH OVR THE ERN HALF OF THE FORECAST AREA AND WITH CONTINUED WIDESPREAD DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FOR THIS EVENING...WILL KEEP THE FLOOD WATCH IN EFFECT FOR THE SOUTHEAST MTS AND ADJACENT LOWER ELEVATIONS. WILL BUMP UP POPS A LITTLE. GFS DEVELOPS AN MCS OVR THE EL PASO COUNTY AREA TONIGHT AND AS A RESULT KEEPS SOME HIGH QPF VALUES OVER THE SE PLAINS. THE ETA KEEPS FAIRLY HIGH QPF VALUES OVR THE I-25 CORRIDOR THRU THE NIGHT. I BELIEVE THIS IS OVERDONE AND I EXPECT THE ACTIVITY TO DECREASE BY LATE NIGHT...WL LEAVE SOME 20 POPS IN THE FORECAST ACRS THE AREA. SATURDAY THE PRECIPITABLE WATER VALUES ARE STILL AND INCH OR MORE ACRS ERN AREAS...AND SE UPSLOPE FLOW IS EXPECTED. MODELS AGAIN SHOW FAIRLY WIDESPREAD PCPN OVR THE MTS AND NEARBY PLAINS. WILL INCREASE POPS IN THESE AREAS. THE UPR LVL FLOW DOES NOT LOOK MUCH DIFFERENT THAN TODAY...SO STORMS WL PROBABLY BE SLOW TO MOVE AGAIN AND WILL PRODUCE LOCALLY HEAVY RAIN. CLOUD COVER AND AN EARLY START TO THE PCPN SATURDAY MAY MEAN TEMPS WILL NOT GET AS WARM AS PREVIOUSLY THOUGHT SO WL COOL TEMPS A LITTLE. && .LONG TERM... (SUNDAY THROUGH FRIDAY) ...PERSISTENT UPPER FLOW PATTERN WILL DOMINATE FOR THE WEEKEND AND WITH MINOR CHANGES AT MIDWEEK... SOUTHWEST U.S. RIDGE AND EASTERN U.S. TROF WILL SERVE AS THE DRIVING FORCES THROUGH THE FORECAST CYCLE. SOUTHWEST RIDGE SHIFTS SLIGHTLY WEST AT FIRST THEN MIGRATES BACK TO 4-CORNERS BY THE END OF THE WEEK. EASTERN TROF LIFTS OUT BUT GETS REPLACED AS HUDSON BAY VORTEX OSCILLATES. MOISTURE CONTINUES TO ROTATE AROUND THE SOUTHWEST RIDGE PROVIDING FOR DAILY CONVECTIVE ACTIVITY ESPECIALLY OVER THE MOUNTAINS. IT WILL BE DIFFICULT TO PEG WHICH DAY WILL BE WETTER THAN ANOTHER. THE ATMOSPHERE STAYS FAIRLY MOIST AND THOSE PESKY SHORT WAVE WILL CONTINUE TO SUPPORT A CHANCE FOR THUNDERSTORMS EACH DAY. LEFT THE FORECAST PACKAGE PRETTY MUCH ALONE AS MODELS ARE FAIRLY CONSISTENT AND CURRENT GRIDS HANDLE THE CHANGES ADEQUATELY. && .PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 1000 PM FOR EASTERN MOUNTAINS AND EL PASO COUNTY AREA...(ZONE 72 THROUGH 85). &&
Hazardous weather outlook, Jul 16, 7:04 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 704 AM MDT FRI JUL 16 2004 CORRECTED FOR SPELLING...FORMAT COZ058>089-093>099-171300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 704 AM MDT FRI JUL 16 2004 ...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT TERRAIN FROM NOON TODAY TO 1000 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE ADJACENT PLAINS BETWEEN 100 PM AND 200 PM. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND LIGHTNING. ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE...MAINLY ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...AND ALONG THE COLORADO NEW MEXICO BORDER...PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND TORRENTIAL RAINS. THE AREAS MOST LIKELY TO EXPERIENCE LOCALIZED TORRENTIAL RAINFALL WILL BE ACROSS TELLER...EL PASO...AND FREMONT COUNTIES...AND ALONG THE EASTERN SLOPES OF THE WET MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS BETWEEN NOON TODAY AND 1000 PM THIS EVENING. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS IN THESE AREAS...ESPECIALLY FOR THE BURN SCAR AREAS...AND FOR LOCATIONS IN STEEP CANYONS OR URBAN AREAS SUSCEPTIBLE TO FLASH FLOODING. THE FLOOD WATCH INCLUDES THE CITY OF COLORADO SPRINGS. ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED. HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. EASTERLY WINDS BEHIND A COLD FRONT WHICH HAS MOVED THROUGH SOUTHEAST COLORADO EARLIER THIS MORNING...WILL CAUSE LOW LEVEL MOISTURE TO POOL ACROSS SOUTHEAST COLORADO AND ALONG THE ADJACENT EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS. AN APPROACHING UPPER LEVEL DISTURBANCE...COMBINED WITH AFTERNOON HEATING...IS EXPECTED TO DESTABILIZE THE ATMOSPHERE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE REGION. DUE TO LIGHT WINDS ALOFT... THUNDERSTORMS WILL BE SLOW MOVING...WITH THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL. EASTERLY LOW LEVEL FLOW WILL FOCUS THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS THROUGH THIS EVENING...RESULTING IN THE THREAT FOR FLASH FLOODING ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON SATURDAY. ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS. LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH THE STRONGER STORMS. LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS. THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT INTERSTATE 25 CORRIDOR...AND ALONG THE COLORADO NEW MEXICO BORDER AFTER 1 PM TODAY. KT/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:39 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 66 min |
| Jul 16, 2:08 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 16, 2:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
| Jul 16, 2:28 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jul 16, 5:15 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.